Korean J. Math. Vol. 23 No. 1 (2015) pp.115-128
DOI: https://doi.org/10.11568/kjm.2015.23.1.115

The basket numbers of knots

Main Article Content

Je-Jun Bang
Jun-Ho Do
Dongseok Kim
Tae-Hyung Kim
Se-Han Park


Plumbing surfaces of links were introduced to study the geometry of the complement of the links. A basket surface is one of these plumbing surfaces and it can be presented by two sequential presentations, the first sequence is the flat plumbing basket code found by Furihata, Hirasawa and Kobayashi and the second sequence presents the number of the full twists for each of annuli. The minimum number of plumbings to obtain a basket surface of a knot is defined to be the basket number of the given knot. In present article, we first find a classification theorem about the basket number of knots. We use these sequential presentations and the classification theorem to find the basket number of all prime knots whose crossing number is $7$ or less except two knots $7_1$ and $7_5$.

Article Details


[1] J. H. Conway, An enumeration of knots and links and some of their algebraic properties, Proceedings of the conference on Computational problems in Ab- stract Algebra held at Oxford in 1967, Pergamon Press, 329–358. Google Scholar

[2] Y. Choi, Y. Chung and D. Kim, The complete list of prime knots whose flat plumbing basket numbers are 6 or less, preprint, arXiv:1408.3729. Google Scholar

[3] R. Furihata, M. Hirasawa and T. Kobayashi, Seifert surfaces in open books, and a new coding algorithm for links, Bull. London Math. Soc. 40 (3) (2008), 405–414. Google Scholar

[4] D. Gabai, The Murasugi sum is a natural geometric operation, in: Low- Dimensional Topology (San Francisco, CA, USA, 1981), Amer. Math. Soc., Providence, RI, 1983, 131–143. Google Scholar

[5] D. Gabai, The Murasugi sum is a natural geometric operation II, in: Combi- natorial Methods in Topology and Algebraic Geometry (Rochester, NY, USA, 1982), Amer. Math. Soc., Providence, RI, 1985, 93–100. Google Scholar

[6] J. Gross, D. Robbins and T. Tucker, Genus distribution for bouquets of circles, J. Combin. Theory B. Soc. 47 (3) (1989) 292–306. Google Scholar

[7] J. Gross and T. Tucker, Topological graph theory, Wiley-Interscience Series in discrete Mathematics and Optimization, Wiley & Sons, New York, 1987. Google Scholar

[8] J. Harer, How to construct all fibered knots and links, Topology 21 (3) (1982) 263–280. Google Scholar

[9] S. Hirose and Y. Nakashima, Seifert surfaces in open books, and pass moves on links, arXiv:1311.3383. Google Scholar

[10] C. Hayashi and M. Wada, Constructing links by plumbing flat annuli, J. Knot Theory Ramifications 2 (1993), 427–429. Google Scholar

[11] D. Kim, Basket, flat plumbing and flat plumbing basket surfaces derived from induced graphs, preprint, arXiv:1108.1455. Google Scholar

[12] D. Kim, The boundaries of dipole graphs and the complete bipartite graphs K2,n, Honam. Math. J. 36 (2) (2014), 399–415, arXiv:1302.3829. Google Scholar

[13] D. Kim, A classification of links of the flat plumbing basket numbers 4 or less, Korean J. of Math. 22 (2) (2014), 253–264. Google Scholar

[14] L. H. Kauffman and S. Lambropoulou, On the Classification of Rational Knots, Adv. Appl. Math. 33 (2) (2004), 199–237. Google Scholar

[15] D. Kim, Y. S. Kwon and J. Lee, Banded surfaces, banded links, band indices and genera of links, J. Knot Theory Ramifications 22(7) 1350035 (2013), 1–18, arXiv:1105.0059. Google Scholar

[16] T. Nakamura, On canonical genus of fibered knot, J. Knot Theory Ramifications 11 (2002), 341–352. Google Scholar

[17] T. Nakamura, Notes on braidzel surfaces for links, Proc. of AMS 135 (2) (2007), 559–567. Google Scholar

[18] K. Reidemeister, Homotopieringe und Linsenr ̈aume, Abh. Math. Sem. Hansis- chen Univ., 11 (1936), 102–109. Google Scholar

[19] L. Rudolph, Quasipositive annuli (Constructions of quasipositive knots and links IV.), J. Knot Theory Ramifications 1 (4) (1992) 451–466.. Google Scholar

[20] L. Rudolph, Hopf plumbing, arborescent Seifert surfaces, baskets, espaliers, and homogeneous braids, Topology Appl. 116 (2001), 255–277. Google Scholar

[21] H. Schubert, Knoten mit zwei Bru ̈cken, Math. Zeitschrift, 65 (1956), 133–170. Google Scholar

[22] H. Seifert, Uber das Geschlecht von Knoten, Math. Ann. 110 (1934), 571–592. Google Scholar

[23] J. Stallings, Constructions of fibred knots and links, in: Algebraic and Geometric Topology (Proc. Sympos. Pure Math., Stanford Univ., Stanford, CA, 1976), Part 2, Amer. Math. Soc., Providence, RI, 1978, pp. 55–60. Google Scholar

[24] M. Thistlethwaite, Knotscape, available at http://www.math.utk.edu/∼morwen/knotscape. html. Google Scholar

[25] T. Van Zandt. PSTricks: PostScript macros for generic TEX. Available at ftp://ftp. princeton.edu/pub/tvz/. Google Scholar